Home » AGEB Journal » Issues » Volume 84" » Fasc.1 - Letters » Article details

A rare case of acute hepatitis caused by Komboucha tea

Journal Volume 84 - 2021
Issue Fasc.1 - Letters
Author(s) C. Steger, T. Vandamme, P.H. Steger
Full article
Full Article
PAGES 139-141
VIEW FREE PDF
Sint-Vincentiusziekenhuis, Antwerpen, Belgium

HILI or “herb-induced” liver injury is a rare cause of acute liver injury related to traditional Asian medicine and herb-based products. Similar to previously published case report by Vanstraelen et al. (1) we present a case of a 55-year-old man with complaints of fatigue since two months, and complaints of nausea, frequent vomiting and a darkening of his urine since one week. He reported taking no other medication than occasionally cetirizine 10 mg. In the last 6 months he denied taking any other medication. Prior history of hay fever was known. Patient reported drinking one or two glasses of wine since several years and recently started drinking several glasses of Komboucha tea daily. At presentation his parameters were stable and on sight mild jaundice was noticed. Further clinical investigation showed no other abnormalities with normal abdominal investigation. Drug-induced hepatotoxicity could be excluded since the patient’s only medication intake was cetirizine, which causes hepatic toxicity only in specific, rare cases (2). Patient was advised to stop drinking Komboucha tea and alcohol. Re-evaluation after 1 and 6 months showed disappearance of the complaints with normalisation of most of the blood results after six months.

The authors declare that they have no conflict of interest.
© Acta Gastro-Enterologica Belgica.
PMID 33639708